Texas, 2016

Tornadoes and Flash Flooding in Texas, April 17 to 18, 2016

April 17 to 18, 2016 · NWS HGX · 12 events in 8 counties and zones

S. combined with near record level moisture aided in producing extremely heavy rainfall and devastating flooding over portions of Harris, Waller and Fort Bend Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
8
Injuries
0
Property damage
$51 million
Crop damage
$10,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A slow moving upper low over the Southwestern U.S. combined with near record level moisture aided in producing extremely heavy rainfall and devastating flooding over portions of Harris, Waller and Fort Bend Counties. Northwest to southeast orientated bands of precipitation commenced during the early evening hours of April 17th across extreme southwestern and western Harris County as well as north and west into Grimes, Waller, Fort Bend, Austin and Colorado Counties. Between 8:00 p.m. and 9:00 p.m. thunderstorms began to greatly intensify and slow their northward movement over Waller County and, by late evening, had stalled and began shifting eastward into western Harris County. Excessive rainfall spread across northwestern Harris County during the late evening hours of April 17th and into the early morning hours of April 18th. Slow thunderstorm movement and rain rates over 4 inches per hour resulted in a large portion of northwest Harris and Waller Counties receiving between 10 and 20 inches of rainfall over mainly a 12 hour period. A few CoCoRaHS gauges in Waller County measured over 20 inches.

The flooding resulted in 8 direct fatalities over the region, all drownings in vehicles. Six of these were in Harris County with 1 in Waller County and another in Austin County. An estimated 40000 cars and trucks were flooded. Several bayous and creeks were flooded. The Addicks Barker Reservoir was severely impacted. At least 10,000 homes were flooded. Damage was estimated from Damage Survey Reports to be near $60 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 17, 9:35 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 17, 9:35 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1035 AM CDT SUN APR 17 2016

.UPDATE...
ALL OF THE METEOROLOGICAL ELEMENTS ARE COMING TOGETHER IN
ANTICIPATION FOR A HIGH RAINFALL EVENT THAT WILL TARGET EASTERN
TEXAS FROM TONIGHT THROUGH EARLY TUESDAY MORNING. TODAY'S HIGH
RAINFALL APPEARS TO BE FOCUSED WEST OF THE THE CWA...THROUGH
CENTRAL TEXAS...WHERE THE BEST INFLOW OF HIGHLY MOIST AIR (GREATER
THAN 1.8 INCH PWS/SEASONAL 99TH PERCENTILE) GETS BROUGHT INTO A
SLOW MOVING PRE-FRONTAL TROUGH (30 KT 925-7H LAYER FLOW). THE
LARGE SCALE OMEGA BLOCKING PATTERN WILL BE IN PLAY THROUGH TUESDAY
WITH THE SLOW EASTERN MOVEMENT OF A ROCKY MOUNTAIN BROAD UPPER
LOW MAINTAINING A REGIONAL DIFFULENT UPPER LEVEL STRUCTURE. MODEL
SOLUTIONS ARE SCATTERED ON THE PLACEMENT OF WHERE THE HIGHEST
LOCALIZED RAINFALL WILL OCCUR...BUT THE MORE AGGRESSIVE MODELS DO
DEVELOP A MCS FEATURE THAT WILL TRACK INTO THE WESTERN REACHES OF
OUR AREA LATE MONDAY INTO EARLY TUESDAY MORNING. SLOW STORM
MOVEMENT WITHIN WHAT WILL BE A STRICTLY MESOSCALE-DRIVEN EVENT
FROM TONIGHT THROUGH TUESDAY HAS AREAWIDE 3 DAY QPF (THROUGH
WEDNESDAY) IN THE AVERAGE 3 TO 5 INCH RANGE...LOCALLY 8 INCHES OR
SLIGHTLY GREATER. 31

&&

.PREV DISCUSSION... /ISSUED 604 AM CDT SUN APR 17 2016/

DISCUSSION...

12Z AVIATION...AS WAS THE CASE LAST NIGHT...WIDESPREAD IFR/MVFR
CEILINGS AREAWIDE. PATCHES OF -RA AROUND AS WELL. EXPECT BREEZY E/SE
WINDS AGAIN TODAY...POSSIBLY INCREASING ALONG THE COAST THIS EVE.
HAVE OPTED TO LEAVE OUT VCTS TODAY. WILL HAVE PROB30 FOR TSRA AT
SOME SITES TOWARDS MON AM. ISO TSRA ARE POSSIBLE THIS AFT/EVE BUT
NOT VERY CONFIDENT ON THE WHEN AND WHERE RIGHT NOW. SHOULD BE MORE
SHRA THAN VCTS UNTIL MONDAY. 33

&&

PREV DISCUSSION...
AS EXPECTED EAST TO SOUTHEAST WINDS HAVE INCREASED ACROSS THE AREA
BRINGING DEEP MOISTURE INTO THE AREA WITH SURFACE DEWPOINTS IN THE
LOW 70S. IMPACTS OF THE STRONG EAST WINDS HAVE ALREADY BEEN FELT
WITH COASTAL FLOODING ALONG BOLIVAR PENINSULA...GALVESTON ISLAND
AND KEMAH/SEABROOK AREAS OF GALVESTON BAY. TIDE LEVELS ARE AS HIGH
AS 2 TO 3 FEET ABOVE ASTRONOMICAL IN THESE AREAS. COASTAL FLOOD
WARNINGS HAVE BEEN EXTENDED FOR ALL COASTAL AREAS OF THE UPPER
TEXAS COAST.

SURFACE ANALYSIS SHOWS WEAK LOW PRESSURE OVER WEST TEXAS WITH A
FRONTAL BOUNDARY STRETCHING THROUGH THE PLAINS DOWN THROUGH THE
TEXAS PANHANDLE AND WEST TEXAS. SEGMENTED SQUALL LINE STRETCHES
FROM THE RED RIVER SOUTH THROUGH WEST CENTRAL TEXAS WHICH HAS BEEN
WELL SUPPORTED BY MOIST INFLOW. UPPER LEVEL ANALYSIS STILL HAS
BROAD UPPER LOW OVER THE CENTRAL ROCKIES WITH A DECENT JET CORE
MOVING FROM THE DAVIS MOUNTAINS UP ACROSS THE PANHANDLE INTO
WESTERN KANSAS. RATHER DIFFLUENT FLOW EXISTS OVER TEXAS WHICH WILL
ALSO SUPPORT THE BROAD AREA OF CONVECTION. OUTFLOW BOUNDARIES FROM
THE CONVECTION SHOULD PUSH EAST AND POSSIBLY BE THE FOCUS FOR
ADDITIONAL THUNDERSTORM DEVELOPMENT TODAY WHICH COULD IMPACT
CENTRAL TEXAS AND NORTHWEST PARTS OF SOUTHEAST TEXAS.

SYNOPTIC MODELS CONTINUE SOME CONSISTENCY WITH A STRONG HEAVY
RAINFALL SIGNAL STARTING TONIGHT AND GOING THROUGH TUESDAY.
GFS/ECMWF/NAM/CANADIAN ALL HAVE A VERY SIMILAR UPPER LEVEL PATTERN
AND EVOLUTION THAT PROVIDES BROAD SOUTHWEST FLOW ALOFT WHICH
REMAINS QUITE DIFFLUENT THROUGH TUESDAY. PRECIP WATER VALUES
INCREASE TODAY AND TONIGHT REACHING 1.8 TO 2.0 INCHES MONDAY
MORNING OVER A BROAD AREA OF SOUTHEAST TEXAS. EXPECT THIS MUCH
MOISTURE TO PERSIST THROUGH TUESDAY MORNING BEFORE DECREASING
TUESDAY NIGHT. AGAIN THESE VALUES FALL IN THE 99TH PERCENTILE AND
CLOSE TO CLIMATOLOGICAL MAX ACCORDING TO NAEFS DATA. THIS KIND OF
MOISTURE ALONG WITH MESOSCALE LIFT WILL BE VERY EFFICIENT IN
PRODUCING HIGH RAIN RATES. MODELS ALSO CONTINUE TO SHOW STRONG 20
TO 40 KNOT FLOW AT 925MB TO 850MB WHICH MAY BECOME ORIENTED NORMAL
TO CONVECTIVE BANDS DEPENDING UPON HOW OUTFLOW BOUNDARIES ORIENT
THEMSELVES FROM PREVIOUS CONVECTION. THIS WILL ONLY ADD TO
PRECIPITATION EFFICIENCY IN CONVECTION.

THERE IS STILL A SMALL RISK FOR SEVERE WEATHER TONIGHT WITH SPC
PUTTING AREAS WEST OF I-45 IN A SLIGHT RISK. PRIMARY TIME FOR THIS
WILL BE AFTER 21Z TODAY AND INTO THE OVERNIGHT HOURS. DAMAGING
WINDS AND HAIL WILL BE POSSIBLE BUT LOOK FOR STORMS TO TRANSITION
INTO MORE OF A FLOODING THREAT. WPC HAS NORTHWEST PORTIONS OF
SOUTHEAST TEXAS IN A MODERATE RISK FOR EXCESSIVE RAINFALL MEANING
A 10 TO 15 PERCENT CHANCE OF EXCEEDING FLASH FLOOD GUIDANCE. FFG
FOR A 6 HOUR PERIOD IS RUNNING ABOUT 4.5 TO 5.5 INCHES ACROSS THIS
AREA. GIVEN PRECIP TRENDS IN THE SYNOPTIC MODELS THIS MAKES SENSE
BUT THERE IS ALSO GOOD SUPPORT NOW FROM SOME OF THE MESOSCALE
MODELS NAMELY THE WRF-NMM. GIVEN THE ENVIRONMENT AND TIMING OF
CONVECTION BY MODELS DECIDED TO GO AHEAD WITH A FLASH FLOOD WATCH
FOR A PORTION OF SOUTHEAST TEXAS. THE WATCH WILL BE EXPANDED TO
INCLUDE ALL OF SOUTHEAST TEXAS FOR THE HEAVY RAINFALL THREAT
MONDAY NIGHT INTO TUESDAY BUT THINK IT BETTER TO HOLD OFF ON THAT
PART OF THE WATCH TO MONITOR PRECIP TRENDS FROM CONVECTION AND
TRENDS IN THE MODEL DATA.

RIGHT NOW IT LOOKS LIKE THERE COULD BE TWO PERIODS OF HEAVY
RAINFALL POTENTIAL MAINLY TONIGHT INTO MONDAY WITH A LULL LATE
MONDAY MORNING GOING INTO THE AFTERNOON. CONVECTION COULD INCREASE
AGAIN MONDAY EVENING AND OVERNIGHT INTO TUESDAY MORNING FOR THE
SECOND TIME PERIOD. THIS APPEARS TO BE WHEN THE BULK OF THE HEAVY
RAINFALL MAY OCCUR. GIVEN THE LATEST TRENDS IN PRECIP PLACEMENT BY
THE MODELS THINK AREAS NEAR COLLEGE STATION WILL HAVE THE HIGHEST
THREAT STARTING TONIGHT INTO MONDAY. THREAT MAY EXPAND TO INCLUDE
HOUSTON AND THE GULF COAST FOR MONDAY NIGHT INTO TUESDAY WHICH IS
WHY THE FLASH FLOOD WATCH MAY NEED TO BE EXPANDED. SINCE THERE
WILL BE SOME MESOSCALE FORCING TO THE CONVECTION...EXACT LOCATIONS
OF HEAVY PRECIP WILL BE DIFFICULT TO PINPOINT BUT LOOKS LIKE AN
AREA SOUTH AND WEST OF A HOUSTON TO COLLEGE STATION LINE WILL
HAVE THE HIGHEST POTENTIAL FOR FLOODING.

ONE OF THE MORE CHALLENGING FORECAST QUESTIONS WILL BE JUST HOW
MUCH RAIN WILL FALL OVER THE AREA. OVERALL FOR A THREE DAY
RAINFALL FORECAST...THINK THERE WILL BE WIDE RANGE IN PRECIPITATION
AMOUNTS MAINLY DUE TO THE CONVECTIVE NATURE OF THE EVENT. GFS
ENSEMBLE MEMBERS SUPPORT ANYWHERE FROM 2 TO 10 INCHES OF RAINFALL
WITH EVEN A MEMBER OR TWO EXCEEDING 10 INCHES. THAT SAID THERE ARE
ABOUT 2 CAMPS OF ENSEMBLE MEMBERS. ONE CAMP HAS PRECIP TOTALS
AROUND 2 TO 5 INCHES WITH ANOTHER CAMP OF EQUAL NUMBER OF MEMBERS
SHOWING 5 TO 10 INCHES OF RAINFALL. FOR NOW WILL GO WITH A HIGHER
RANGE OF LIKE 4 TO 8 INCHES LIKE YESTERDAY BUT LEARY THAT THERE
VERY WELL COULD BE RAINFALL AMOUNTS THAT EXCEED 10 INCHES OVER THE
COURSE OF THE NEXT 3 DAYS. CONFIDENCE IN THIS KIND OF FORECAST IS
GROWING BUT UNDERSTAND THAT FORECASTING EXTREME RAINFALL AMOUNTS
SUCH AS THESE IS QUITE CHALLENGING WHEN CONSIDERING MESOSCALE
INFLUENCES THAT COULD RADICALLY CHANGE THE OUTCOME.

IN THE EXTENDED FORECAST...MODELS HINT AT ANOTHER ROUND OF
PRECIPITATION THURSDAY WITH A TROUGH AXIS AND COLD FRONT MOVING
INTO THE AREA. ANY PRECIPITATION FROM THIS EVENT WILL ONLY ADD TO
THE FLOODING PROBLEMS SHOULD PRECIPITATION AMOUNTS BE REALIZED
OVER THE NEXT COUPLE OF DAYS. 39

&&

MARINE...
A COASTAL FLOOD WARNING IS NOW IN EFFECT FROM PORT OCONNOR TO HIGH
ISLAND AS TIDE LEVELS ARE RUNNING 2 TO 3 FEET ABOVE NORMAL. THIS
WILL BRING WATER LEVELS TO NEAR 4 FEET IN A FEW PLACES THIS
AFTERNOON AT HIGH TIDE. HWY 87 HAS HAD WATER ON IT IN SPOTS AND WE
MAY SEE WATER ON THE BLUE WATER HWY NEAR SURFSIDE LATER TODAY.
FLOODING WAS REPORTED AT KEMAH YESTERDAY EVENING.

STRONG EAST-SOUTHEAST WINDS WILL PERSIST INTO MONDAY MORNING. A
SMALL CRAFT ADVISORY REMAINS IN EFFECT. SEAS WILL RANGE BETWEEN 6
AND 10 FEET TODAY AND TONIGHT. WINDS SHOULD DROP BELOW ADVISORY
CRITERIA ON MONDAY NIGHT AND SPEEDS WILL SLOWLY FALL THROUGH THE END
OF NEXT WEEK. 33

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      77  68  76  66  78 /  70  90 100  90  60
HOUSTON (IAH)              78  70  77  67  78 /  70  70  70  90  80
GALVESTON (GLS)            77  70  75  70  75 /  50  60  60  80  80

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...COASTAL FLOOD WARNING UNTIL 1 PM CDT MONDAY FOR THE FOLLOWING
     ZONES: BRAZORIA...CHAMBERS...GALVESTON...HARRIS...MATAGORDA.

     FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH TUESDAY
     MORNING FOR THE FOLLOWING ZONES: AUSTIN...BRAZOS...
     BURLESON...COLORADO...GRIMES...HOUSTON...MADISON...
     WASHINGTON.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT MONDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
     TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...31/43
Hazardous weather outlook, Apr 17, 4:48 AM CST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
548 AM CDT SUN APR 17 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-181100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
548 AM CDT SUN APR 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER MAINLY LATE THIS
AFTERNOON AND TONIGHT FOR AREAS WEST OF A HUNTSVILLE
...HOUSTON...GALVESTON LINE. PRIMARY THREATS WILL BE HAIL AND
DAMAGING WINDS ALTHOUGH THERE WILL BE A SMALL CHANCE AT A TORNADO.
THE HIGHER CHANCES OF SEVERE WEATHER LOOK TO BE MORE OVER CENTRAL
TEXAS THIS AFTERNOON.

FLASH FLOODING WILL BE POSSIBLE AND A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR AREAS NORTH AND WEST OF A COLUMBUS...BRENHAM...
HUNTSVILLE LINE.

COASTAL FLOODING WILL BE A PROBLEM FOR WESTERN PORTIONS OF
GALVESTON BAY INCLUDING COASTAL PARTS OF HARRIS AND GALVESTON
COUNTIES. COASTAL FLOOD WARNINGS EXTEND DOWN THE UPPER TEXAS COAST
AS TIDE LEVELS RUN ABOUT 2 TO 3 FEET ABOVE ASTRONOMICAL TIDES.
COASTAL FLOODING WILL BE POSSIBLE THROUGH TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FLASH FLOODING WILL BE POSSIBLE FOR ALL OF SOUTHEAST TEXAS MAINLY
MONDAY NIGHT INTO TUESDAY. FLASH FLOOD WATCH WILL LIKELY BE
EXPANDED TO INCLUDE THE REST OF SOUTHEAST TEXAS INCLUDING HOUSTON
AND THE GULF COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND MONDAY.

GMZ330-335-350-355-370-375-181100-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
548 AM CDT SUN APR 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORY IS IN EFFECT FOR THE UPPER TEXAS COAST
THROUGH MONDAY MORNING FOR WINDS AROUND 20 TO 25 KNOTS AND SEAS
BUILDING ABOVE 7 FEET.

EAST TO SOUTHEAST WINDS WILL CAUSE AN INCREASED POTENTIAL FOR RIP
CURRENTS ALONG GULF FACING BEACHES. A COASTAL FLOOD WARNING IS IN
EFFECT THROUGH MONDAY MORNING WITH TIDE LEVELS 1.5 TO 3 FEET
ABOVE NORMAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SMALL CRAFT ADVISORIES WILL CONTINUE INTO MONDAY. RIP CURRENT
THREAT WILL CONTINUE THOUGH TUESDAY. ELEVATED TIDE LEVELS OF 1 TO
3 FEET ABOVE NORMAL WILL BE POSSIBLE MAINLY SUNDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND MONDAY.

The radar

The Houston radar (KHGX), 76 km away, was scanning. The volume nearest the first event began at 17:08 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 3 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Harris

When
April 17, 11:10 AM CST to 11:12 AM CST
Where
Harris County, 2.95 mi WSW of Spring Skyline Arpt to 2.72 mi W of Spring Skyline Arpt
Rating
EF0
Path length
0.47 mi
Path width
30 yd
Property damage
$30,000
Reported by
County Official
Coordinates
30.061, -95.478

Weak tornado damaged Klein Collins High School. Well defined path across school and into adjacent subdivision.

Flash Flood, Harris

When
April 17, 11:00 PM CST to April 18, 11:00 AM CST
Where
Harris County, 2.98 mi NW of Hockley to 2.54 mi SW of Katy
Cause
Heavy Rain
Deaths
6 direct, 0 indirect
Property damage
$35 million
Reported by
County Official
Coordinates
30.062, -95.883

Heavy rain caused extensive flooding especially over western half of the county where 10 to 15 inches of rain fell in less than a 12 hour period. An estimated 40,000 vehicles and 10,000 homes were flooded. Seven people in Harris County drowned in their vehicles when they drove into flooded roadways. There were numerous high water rescues.

Thunderstorm Wind, Harris

When
April 17, 11:05 PM CST
Where
Harris County, 1.56 mi NNE of Korville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.040, -95.607

A large pine tree was snapped off along Highway 249 between Northpointe Blvd and Canyon Gates Point Driver.

Flash Flood, Austin

When
April 18, 1:00 AM CST to 9:00 AM CST
Where
Austin County, 3.13 mi NNW of Buckhorn to 1.01 mi E of Wehdem
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$2.3 million
Reported by
Law Enforcement
Coordinates
30.070, -96.224

The following roads either inundated with water and/or closed due to being flooded; FM 2429 south of Bellville, FM 529 and FM 331 east of Bellville. A report at 0309 CST stated that that there were numerous road closures due to flooding across a large part of the county, especially over the central and north part of the county. A female resident drowned when driving into high water on Plumb Creek Road. Damage amounts estimated.

Flash Flood, Grimes

When
April 18, 2:00 AM CST to 10:00 AM CST
Where
Grimes County, 4.78 mi SSE of Todd Mission to 3.64 mi NNE of Plantersville
Cause
Heavy Rain
Property damage
$800,000
Reported by
Department of Highways
Coordinates
30.210, -95.789

There were water rescues in the Todd Mission area. Major flooding occurred along County Road 311 northwest of Todd Mission with water halfway up the street signage.

Flash Flood, Waller

When
April 18, 2:00 AM CST to 8:00 AM CST
Where
Waller County, 1.75 mi E of Hempstead to 3.99 mi NE of Waller
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$6.7 million
Crop damage
$10,000
Reported by
Local Official
Coordinates
30.100, -96.051

Flooding closed Highway 290 at the Harris and Waller County line. FM 362, FM 359 and FM 527 were all flooded.

Flash Flood, Colorado

When
April 18, 3:00 AM CST to 9:00 AM CST
Where
Colorado County, 8.97 mi NNE of Weimar to 2.74 mi SSE of Borden
Cause
Heavy Rain
Property damage
$2.5 million
Reported by
Law Enforcement
Coordinates
29.819, -96.721

Numerous roads and bridges were closed and water rescues were performed due to flooding across northern portions of the county. The FM 109 bridge over Cummings Creek, just north of Brunes Mill Road north of Columbus, was completely washed out.

Flash Flood, Montgomery

When
April 18, 3:30 AM CST to 9:30 AM CST
Where
Montgomery County, 0.95 mi NNW of Mostyn to 1.47 mi NW of Magnolia
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
Law Enforcement
Coordinates
30.232, -95.787

FM 1774 was flooded just west of Magnolia near the Montgomery and Waller County line.

Tornado, Harris

When
April 18, 4:12 AM CST to 4:14 AM CST
Where
Harris County, 2.1 mi SSW of Lake Houston to 1.97 mi SSW of Lake Houston
Rating
EF0
Path length
0.23 mi
Path width
30 yd
Property damage
$30,000
Reported by
Public
Coordinates
29.921, -95.161

Minor damage occurred in the Summerwood neighborhood near Lake Houston. Trees and fences blown down. One home sustained roof damage.

Tornado, Harris

When
April 18, 4:14 AM CST to 4:16 AM CST
Where
Harris County, 2.81 mi NW of Huffman to 2.71 mi NW of Huffman
Rating
EF0
Path length
0.14 mi
Path width
30 yd
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.045, -95.117

Tornado moved through residential area near Huffman with damage mainly along Waterway Street. A few trees were uprooted, many branches down.

Flash Flood, Fort Bend

When
April 18, 6:00 AM CST to 12:00 PM CST
Where
Fort Bend County, 1.24 mi W of Sugarland to 2.75 mi NNW of Rosenberg
Cause
Heavy Rain
Property damage
$992,000
Reported by
Law Enforcement
Coordinates
29.622, -95.651

The Brazos River turnaround at Highway 59, along with the Highway 90 underpass between Richmond and Rosenberg and Highway 90A at Highway 99, were all impassable due to flooding.

Flash Flood, Galveston

When
April 18, 7:00 AM CST to 3:00 PM CST
Where
Galveston County, 1.39 mi NNW of League City S S Arpt to 1.3 mi SW of (Gls)scholes Fld Gal
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.499, -95.136

Numerous flooded roadways in League City. Flood waters were inundating numerous roads within the city of Galveston.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Harris2016-04-1849FemaleVehicle/Towed TrailerDirect
Flash Flood, Harris2016-04-1841FemaleVehicle/Towed TrailerDirect
Flash Flood, Harris2016-04-1866MaleVehicle/Towed TrailerDirect
Flash Flood, Harris2016-04-1825FemaleVehicle/Towed TrailerDirect
Flash Flood, Harris2016-04-1861MaleVehicle/Towed TrailerDirect
Flash Flood, Harris2016-04-1736MaleVehicle/Towed TrailerDirect
Flash Flood, Austin2016-04-18FemaleVehicle/Towed TrailerDirect
Flash Flood, Waller2016-04-1856MaleVehicle/Towed TrailerDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633372, 629833, 630398, 629835, 629834, 629836, 629838, 630399, 633378, 633379, 629837, 629839.